MAUDE Adverse Event Report: VIANT MEDICAL, LLC METAL HANDLE OFFSET CUP IMPACTOR

VIANT MEDICAL, LLC METAL HANDLE OFFSET CUP IMPACTOR
Model Number 255000115
Medical Device Problem Codes Failure to Disconnect (2541); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complaint sample has not yet been returned to viant for evaluation.Once the complaint sample is received, it will be evaluation and a follow-up medwatch 3500a emdr will be submitted accordingly.G2: complaint information provided by distributor, depuy synthes.
 
Event or Problem Description
It was reported during total hip replacement on an unknown patient procedure that the offset cup inserter gets stuck on the real implant and it's very difficult to unscrew.There was a surgical delay of 10 seconds to get pliers to help loosen the device due to the reported malfunction.There were no health consequences or impact.
 
Additional Manufacturer Narrative
H2: the complaint sample was returned complete to viant for evaluation and the reported event is unconfirmed.The offset cup impactor had functioned when threading on and off a cup fixture numerous times under tension without fail as intended.To evaluate the reported failure, the function of the device was checked using a cup fixture per the viant impactor function and resistance test work instruction.The device was able to thread on and off and cup fixture numerous times under tension without any issues or complications.Per the above evaluation, the reported event is unconfirmed.Further inspection of the device revealed the following other observations; · the ratchet weld is cracked but not fractured all the way around and did not inhibit the device from functioning.· the threaded tip shows no signs of deformation or damage from threading on and off the cup fixture.· the impactor body nose has signs of damage and marks indicating the device may/had been used with the impactor tip.· the ratchet teeth are worn from repeated use.· the blue knob and adjoining shaft has been damaged from what appears to be a vise/clamp like tool based on the damaged observed.This is considered misuse as the knob is intended for hand rotation without use of other tools/instruments.· the pin on the blue knob has translated from its original position and is slightly protruding on the side of the knob.· the chain is able to rotate within the impactor body as intended.· the universal joints (uj) on the chain shows no signs of breakage or deformation.· the device has general wear and tear in the form of scratches/nicks/gouges from repeated use.The ifu sent with this device today, man-004011 rev b, states the following; · offset cup impactors are hand-held, re-usable surgical instruments[?].· anticipated useful life offset cup impactor: 600 use cycles, · end of life is determined by wear and damage due to intended use, · visually inspect for damage and wear.If the instrument is damaged and worn, it is considered at the end of its life and should be discarded, · check hinged instruments for smooth movement, · when the udi carrier(s) is no longer readable, the instrument is to be discarded, · viant devices should only be used by qualified personnel fully trained in the use of the surgical instruments and the relevant surgical procedures, · do not modify viant instruments in any way and handle with care at all times.Surface scratches can increase wear and the risk of corrosion, · manual surgical instruments have a limited life-span which is determined by wear or damage due to repeated intended use.When a surgical instrument reaches the end of its functional life, clean the instrument of any and all biomaterial/biohazards and safely discard the instrument in accordance with applicable laws and regulations.The viant risk management files were reviewed to the reported failure mode is captured and assessed within the viant device history files (dhf).The review revealed there is a similar failure mode identified and mitigated to the lower possible risk region.It was noted during the trend review, the 4 recent similar reported events had all occurred in the same user facility (3 from the same user).All determined to be unconfirmed.The device history records (dhr) was reviewed and found no related manufacturing deviations or anomalies that would have contributed to the reported event.Assembly of the offset cup impactor with a cup fixture was verified at 100% frequency in operation 140 (assembly), 300 (assembly), & 1 per lot at op 800 (final inspection) during the assembly level.This device has experienced approximately 2.78 years of use.The customer indicated the device was used for "couple 100 cases".It is unknown exactly how many surgical procedures (cycles) this device has experienced throughout its life in the field.In conclusion, the reported event is unconfirmed since the returned offset cup impactor functioned when threading on and off the cup fixture numerous times without fail as intended.No further investigation with regard to this complaint is required.Viant will continue to monitor for trends.
 
Additional Manufacturer Narrative
The complaint sample was not returned to viant for evaluation.Thus, the reported event is non-verifiable.The ifu sent with this device today, man-004011 rev b, states the following; · offset cup impactors are hand-held, re-usable surgical instruments.· anticipated useful life offset cup impactor: 600 use cycles, · end of life is generally by wear and damage due to intended use, · visually inspect for damage and wear.If the instrument is damaged and worn, it is considered at the end of its life and should be discarded, · check hinged instruments for smooth movement, · when the udi carrier(s) is no longer readable, the instrument is to be discarded, · viant devices should only be used by qualified personnel fully trained in the use of the surgical instruments and the relevant surgical procedures, · do not modify viant instruments in any way and handle with care at all times.Surface scratches can increase wear and the risk of corrosion, · manual surgical instruments have a limited life-span which is determined by wear or damage due to repeated intended use.When a surgical instrument reaches the end of its functional life, clean the instrument of any and all biomaterial/biohazards and safely discard the instrument in accordance with applicable laws and regulations.The device history records (dhr) were reviewed and found no related manufacturing deviations or anomalies that would have contributed to the reported event.This device has experienced approximately 2.78 years of use.The customer indicated the device was used for "couple 100 cases".It is unknown exactly how many surgical procedures (cycles) this device has experienced throughout its life in the field.In conclusion, the complaint sample was not received by viant for evaluation and the reported event is non-verifiable.If the complaint sample is received by viant, it will be evaluated and the complaint record will be updated accordingly and a supplemental medwatch 3500a emdr will be submitted as well.No further investigation is required at this time.Viant will continue to monitor for trends.Updated type of investigation, investigation findings, and investigation conclusions.

Brand Name
METAL HANDLE OFFSET CUP IMPACTOR
Common Device Name
IMPACTOR
Manufacturer (Section D)
VIANT MEDICAL, LLC
4545 kroemer road
fort wayne IN 46818
Manufacturer (Section G)
VIANT MEDICAL, LLC
4545 kroemer road
fort wayne IN 46818
Manufacturer Contact
tony singh
4545 kroemer road
fort wayne, IN 46818
MDR Report Key17195244
Report Number3004976965-2023-00009
Device Sequence Number5754766
Product Code HWA
UDI-Device Identifier00840096400045
UDI-Public00840096400045
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number255000115
Device Catalogue Number511172
Device Lot NumberPC5019283
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2023
Supplement Date Received by Manufacturer05/26/2023
07/27/2023
Initial Report FDA Received Date06/23/2023
Supplement Report FDA Received Date07/21/2023
08/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/08/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown